Alert archive / Ohio / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 53, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 18, 2006, 1:22 PM EDT for Huron County, Ohio. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2006, 1:22 PM EDT (17:22 UTC)
- Expired
- May 18, 2006, 2:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Cleveland, OH
- Area
- Counties, with a storm outline in the text
County Huron County, OH
The radar
The Cleveland radar (KCLE), 65 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 1:25 PM EDT | HAIL 0.75 | 2 N North Fairfield, OH | PEA TO SOME PENNY SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCLE 181722 SVRCLE OHC077-181800- /O.NEW.KCLE.SV.W.0053.060518T1722Z-060518T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 122 PM EDT THU MAY 18 2006 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HURON COUNTY IN NORTH CENTRAL OHIO * UNTIL 200 PM EDT * AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF NORWALK...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE NEW LONDON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. LAT...LON 4125 8266 4107 8272 4100 8242 4123 8233 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:39 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 18, 11:39 AM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 1139 AM EDT THU MAY 18 2006 .SHORT TERM (THIS AFTERNOON)... ADDED SMALL HAIL TO AFTN FCST. ALREADY RCVD 2 REPORTS OF PEA SIZE HAIL ACROSS WESTERN END OF FCST AREA. SHWRS AND SCT THUNDERSTORMS WILL REDEVELOP ACROSS MOST AREAS THIS AFTN. & .AVIATION(12Z-12Z)... COLD FRONT OVER EASTERN OHIO MOVING EAST OF THE AREA THIS MORNING. VISIBILITIES AND CEILINGS SHOULD REMAIN AT WORST MARGINAL VFR THROUGH THE MORNING HOURS IN THE EAST WHILE CLEAR IN THE WEST. CLOUDS SHOULD FILL BACK IN DUE TO DIURNAL HEATING THIS MORNING. MODELS INDICATE SOME DRYING TAKING PLACE THIS AFTERNOON AND SHOULD GIVE A BREAK IN THE PRECIPITATION ACTIVITY EARLY AFTERNOON HOURS. THEN...COLD POOL SETTLES SOUTH OVER THE AREA LATER THIS AFTERNOON AND WILL ALLOW FOR ATMOSPHERE TO BECOME CONVECTIVELY UNSTABLE. SO WILL MENTION THUNDERSTORM IN TEMPO GROUPS THIS AFTERNOON. RETURN MOISTURE AFFECTS THE AREA TONIGHT AS UPPER LEVEL AND SURFACE LOW SLOWLY WOBBLE OVER THE EASTERN GREAT LAKES WHILE MAKING A SLOW PUSH TO THE EAST. WINDS WILL PICK UP DURING THE DAY AT 15 TO 25 MPH FROM THE WEST AS WINDS INCREASE JUST ABOVE THE SURFACE BETWEEN 925 MB AND 850 MB. WINDS DO DIE OFF THIS EVENING AFTER 00Z. && .PREVIOUS SHORT TERM (TODAY THRU FRI NGT)... SHOWERS ASSOCD WITH DEEPENING TROUGH ALOFT WORKING THEIR WAY EAST ACROSS FCST AREA AND WILL LIKELY CONTINUE THRU MORN HOURS OVER NE OH/NW PA AS FLOW ALOFT BACKS. SOME NEW THUNDER ACROSS W LERI OVR THE LAST HOUR OR SO. SOME DRY AIR WORKING INTO THE BACK SIDE OF THE SYSTEM AND SHOULD SEE A BREAK IN THE RAIN ACROSS THE W COUNTIES THIS MORN AND WILL PROB HAVE TO WAIT FOR NEXT WAVE TO ROTATE SE AROUND TROUGH FOR ADDITIONAL SHOWERS. MODELS SEEM TO AGREE THAT NEXT WAVE WILL WORK ACROSS MIDWEST THIS MORN AND SPREAD ACROSS FCST AREA EARLY THIS AFTRN. CURRENTLY SATELLITE LOOP DOES NOT LOOK ORGANIZED TO THE WEST. CLOUDS HAVE A RANDOM APPEARANCE SYMPTOMATIC OF COLD AIR ALOFT WITH PATCHES OF INSTABILITY STRATOCUMULUS. WITH COLD POOL ALOFT AND DEEPENING UPPER LOW WILL HAVE TO MONITOR FOR THE CHANCE OF HAIL TODAY. BUFKIT SOUNDINGS SHOW LESS SHEAR THAN I WOULD HAVE EXPECTED CONSIDERING THE DEEPENING UPPER LOW AND KEEP THE COLUMN RATHER MOIST LESSENING THE CHANCE FOR DOWNBURST WINDS. INSTABILITY PROGGED TO REDEVELOP MOSTLY TO THE SOUTH ACROSS LOWER OH VALLEY AND TN VALLEY SO BIGGER STORMS MAY DEVELOP IN THIS AREA RESTRICTING THE AMOUNT OF ENERGY AND INSTABILITY THAT WILL BECOME AVAILABLE OVER FCST AREA. NONETHELESS...ANY SUNSHINE...AND I THINK THERE WILL BE SOME ESPECIALLY ACROSS THE W AND S PART OF FCST AREA...WILL GENERATE SOME CAPE AND SHOULD BE ENOUGH TO TRIGGER NEW SHOWERS/STORMS. BY LATER TNGT AND FRIDAY UPPER LOW IS PROGGED TO SHIFT JUST EAST OF FCST AREA AND WE WILL GET ON BACK SIDE OF LOW WITH SYNOPTIC COOL/ MOIST CONVEYOR BELT DROPPING SE ACROSS FCST AREA ESPECIALLY EAST TWO THIRDS OF FCST AREA SO COULD BE A PERIODS OF CLOUDS AND RAIN WORKING ITS WAY SLOWLY EAST SO ANOTHER WET AND COOL DAY FOR MUCH OF THE FCST AREA. TEMPS TOUGH TODAY AS CAA UNDERWAY. TEMPS ARE RATHER MILD AT THIS TIME AND SHOULD BE ABLE TO SEE SOME TEMP RECOVERY BACK TOWARD 60. WILL KEEP NE OH/NW PA CLOSER TO THE MID 50S WHERE THERE IS A BETTER CHANCE FOR CLOUDS/SHOWERS KEEPING TEMPS SUPPRESSED. WILL TREND TOWARD GFS MOS TEMPS TONIGHT AS THEY ARE A BIT COOLER AND THINK THAT WE WILL SEE ENOUGH BREAKS IN THE CLOUDS TONIGHT AT LEAST FOR A WHILE THAT SOME RADIATIONAL COOLING WILL OCCUR. EVEN BETTER CHANCE FRIDAY FOR CLOUDS AND SHOWERS KEEPING TEMPS SUPPRESSED ACROSS NE OH/NW PA AS WRAP AROUND SHOWERS OCCUR AND MOST AREAS WILL STRUGGLE TO GET TO THE LOWER/MID 50S AND WILL FCST CLOSER TO COOLER NAM TEMP GUIDANCE. && .LONG TERM (SAT THRU WED)... MODELS STILL VARY OVER THE WEEKEND. APPEARS THAT SATURDAY WILL BE A TRANSITION DAY WITH JUST ENOUGH LEFTOVER INSTABILITY AND LOW LEVEL MOISTURE FOR SOME SHOWERS OVER EXTREME NE OH/NW PA OTHERWISE SHOULD SEE SOME DRYING. SECONDARY SHORT WAVE AND COLD FRONT PROGGED TO DROP SE SAT NGT AND MODELS ALL OVER THE BOARD ON HOW MUCH SHOWER ACTIVITY MAY OCCUR. TYPICALLY WITH A RELATIVELY COOL AND STABLE AIRMASS IN PLACE ONE WOULD EXPECT A ROUND OF SHOWERS WITH FROPA AND NOT MUCH MORE BUT MODELS SEEM TO BE LATCHING ON TO TOO MUCH WARM ADVECTION AND INSTABILITY FROM THE WEST. WILL KEEP LOW POP CHC OF SHOWERS SAT NIGHT INTO SUNDAY. I SUSPECT SUNDAY COULD TURN OUT DRY AS CANADIAN HIGH STARTS TO BUILD SOUTHEAST. IF HIGH COMES FAR ENOUGH SOUTH ACROSS GREAT LAKES COULD BE A FROST DANGER SUN NIGHT ESP INLAND NE OH/NW PA BUT WE HAVE SEVERAL DAYS YET TO EXAMINE THAT POSSIBILITY. REMAINDER OF EXTENDED FCST UNCHANGED AND YESTERDAYS DISCUSSION OF LONG TERM FCST FOLLOWS... QUITE A BIT OF UNCERTAINITY THIS EXTENDED PERIOD AS LITTLE CONSENSUS AMONGST OPERATIONAL MODELS. BIGGEST QUESTIONS SAT NIGHT INTO SUN WITH BOTH 06Z AND 12Z GFS DEVELOPING LOW PRES TO N OF FORECAST AREA WITH WEAK BOUNDARY MOVING E ACROSS NRN OH/NW PA DURING DAY SUN. ECMWF AT SAME TIME HAS LOW OVER NEW ENGLAND WITH BOUNDARY OFF TO THE E. ENSEMBLE MEANS SOMEWHERE IN BETWEEN. FOR NOW WILL START TO HINT AT PRECIP SUN BY PUTTING SLGT CHC POPS INTO FCST. WITH 12Z GFS SUPPORTING 06Z RUN...WL ADD CHC WORDING TO FORECAST FOR SUN. GOOD NEWS FOR REMAINDER OF THE EXTENDED PERIOD IS THAT THERE SHOULD BE QUITE A BIT OF SUNSHINE. FOR THE TIME BEING SAT DOESN/T LOOK TOO BAD AS THERE SHOULD BE SOME RIDGING OVER REGION. MON THRU WED ALSO DON/T LOOK BAD. ENSEMBLES HINTING AT NICE WARMUP WITH TEMPS AT OR ABOVE NORMAL BY END OF PERIOD. WILL REMAIN BELOW NORMAL BOTH SAT AND SUN. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. && UPDATED SHORT TERM...BM SHORT TERM...KOSARIK LONG TERM...KOSARIK/KUBINA AVIATION...LOMBARDY
Hazardous weather outlook, May 18, 5:49 AM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 549 AM EDT THU MAY 18 2006 LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089- PAZ001>003-191000- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA- SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT- CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 549 AM EDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP TODAY. SOME STORMS WILL HAVE GUSTY WINDS AND HAIL. A FEW COULD HAVE HAIL 3/4 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:00 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 41 min |
| May 17, 9:38 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 67 min |
| May 18, 1:52 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 38 min |
| May 18, 2:05 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 55 min |
| May 18, 3:55 PM EDT | Severe Thunderstorm Warning | CLE | Seneca | 65 min |
| May 18, 4:47 PM EDT | Severe Thunderstorm Warning | CLE | Huron | 32 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.